Monday, June 8, 2009

Marshall update

Well, I've been MIA lately. That's because I'm barely hanging in there with Marshall's behavior and I'm so tired I just don't have time to blog. We made it through the whole Daddy being gone for a week (barely), and then 2 weeks ago, we had a big medication mixup. Here is a VERY condensed version of what happened.

Tuesday night, May 26th, I picked up a refill prescription of Clonidine for Marshall. When I went to give it to him that night, I noticed it was bigger and blue instead of the small orange pills I'm used to. I told my husband that it wasn't the right medication. My husband told me the pharmacy probably just switched manufacturers and give it to him anyway. It was one of those nights when he was so wound up and out of control that we were pushing it to make it to 7pm when we give him his evening meds. So, we gave it to him but then my husband started worrying. He looked up Clonidine online and could see lots of pictures of what it looks like when made by different manufacturers but nothing was blue. So, I called the nurse for the on-call doc. She said not to worry, just watch him that night and make sure he's breathing, etc. I told her that doesn't work for me because we don't even know what we just gave him! She suggested we call Poison Control. Yay! Good plan! I was in the middle of my "Special Playtime" with Marshall so I had my husband call. Poison Control is so Awesome!! They figured out that what we had given him was really Clonazepam, which is a generic form of Valium. He got 2 mg of it. Poison Control said to watch him. I think they expected it to knock him out. Yeah, right. They don't know Marshall. He never reacts normally to medications. He was cycling through moods pretty fast and they were manic. He was crying and crying that he loved me. Then he was climbing on me, then jumping around, then angry, then crying again. It was frightening. Finally, at 10pm, Brian called Poison Control again. He forgot to mention the fact that Marshall takes Fluoxitine in the mornings and when he was reading about drug interactions with Clonazepam, he read that Fluoxitine is NOT a good one to have with it. So, Poison Control sent him to the ER close to our house. It's a community hospital, small, not the best. Do they even have Peds? Not sure, actually. Anyway, instead of giving Marshall the antidote for Valium, which is what Poison Control sent them there for, they tried to give him something to calm him down. Oh, and by this time, he was losing the ability to walk. His legs weren't working and he couldn't hold himself up even while sitting on the toilet. The ER docs gave him Benadryl thinking it would make him sleepy. NOT!! Then they gave him his regular dose of Clonidine about an hour later. By the time that finally kicked in, it was 1:30am. This boy can go and go and go unless he takes enough Clonidine. When Brian and Marshall finally got home it was after 3am. Marshall was now pretty much comatose. I mean, he was breathing but that's about it. He was so completely asleep and had no control over his bladder. We changed him, put on clean, dry clothes, and then I checked him 5 min. later and he was soaked again. So, poor Brian went out to the grocery store at 4am to get Pull Ups. We got him changed again, put him in his bed, then changed our bed. We finally got to sleep around 4:30am. The next day, we woke him up to go to the doctor at 10:30am but he wasn't really waking up that well. He tried to walk but kept falling over and crying. He fell asleep waiting for the doctor and slept through the whole exam. The doc even pulled his eyelids open and looked at them with a light but Marshall stayed asleep. If you knew Marshall, you would know that is NEVER normal. Not even close.

Ok, now it is 11pm and I'm so tired. So, long story short... Once he finally woke up, he was totally out of control. I mean, worse than normal out of control. His moods were going wild. It was seriously to the point where the doc was going to admit him to the hospital for observation. The only reason he didn't was because he felt like it wouldn't be any different. We can watch him at home just as well. I had to lock the deadbolts because he kept running away. Finally, I let him ride his bike outside until it got too dark. We called the on-call doc and made them call our doc. He said go ahead and give him Clonidine and his regular meds. It took until Friday for his moods to really start to get back to normal. It was so frightening. Needless to say, Valium is on my list of meds to NEVER USE ON MARSHALL!!!

6 comments:

Melissa said...

I still can't believe that medication mix up! You haven't said what you did about it as far as the pharmacy was concerned. I would imagine something should happen!

Anita Nap said...

We are going to file a formal complaint with the Pharmacy and whoever is in charge of Pharmacies. We talked to a friend who is a judge and that's what he recommended. We didn't feel like suing the pharmacy was a good idea.

Jessica said...

And what Parmacy was this??? I am glad to see you back on board with thru the tulips, I hope things will start to look ujp for you.

tiptoe mama said...

My Goodness! That's so scary! I'm glad you all survived!

hayngrl101 said...

Oh my goodness, how scary for you. That is an amazing story and I am so pleased to hear that you are filing a complaint and that Marshall pulled through ok without any long term consequences.

Nancy Brown said...

Make sure you call the pharmacy manager. I can:t believe he survived. most kids would have been so knocked out.... wow. brave momma